Facebook Pixel
Q: 

I have been on Cipro and Flagyl, 500 mg, twice a day, for 8 days for diverticulitis.

By April 10, 2010 - 7:04pm
 
Rate This
Ciprofloxacin and Metronidazole (Flagyl)

Via Pexels

I have had so many side effects from ciprofloxacin and metronidazole (Flagyl), I went to the ER. CT scan confirmed diagnosis, but they ignored my thoughts that the meds were making me sicker and told me to coninue them for the full 10 days, despite debilitating nausea, cramps, and diarrhea worse than I had at the beginning. Online, I see the meds can be RX'd for 7-10 days. Am I OK to stop them now? What is the experience of others with this diagnosis?

Add a Comment22 Comments

EmpowHER Guest
Anonymous

I am on day 7 of a 10 days of these medications for diverticulitis. I have tried to be careful of what I eat and of course what I am expelling. My specific pain (lower left abdomen) has gotten better but I feel like I have bad gas. My stool has gotten darker everyday. Is it supposed to? Some fatigue and attitude I have fought through but just a little taken back by the color.
I was diagnosed after a Cat Scan. Is that a pretty thorough test? I mean is it just a step of the process of elimination? Thank you.

October 14, 2017 - 1:42pm
HERWriter Guide (reply to Anonymous)

Hello Anon

Your stool may be darker due to the medication you're on OR because there is blood in your digestive system that's coming out in your stool.
A CAT scan is part of a diagnosis but can certainly be the actual diagnosis, depending what is found.
Good luck, I hope you get proper treatment soon.
Best,
Susan

October 17, 2017 - 2:43pm
EmpowHER Guest
Anonymous

I am having severe leg and joint pain. No abdoninal pain or nausea.i am on flagyl and Cipro for diverticulitis

September 3, 2017 - 10:12pm
EmpowHER Guest
Anonymous

Omg this sight is so HELPFUL..June 7in ER diagnosed with mild diverticulitis by the 9th was dieing of pain went back the 14th ..both time on IV's. 14th back in ER then to hospital til 18th iv..now 23rd ..cipro 500/flagyl 500..I'm sick n now have small bulge on lower right side no pain..my dr..advice nurse n pharmacy say nothing..I can't stop crying mild burning down there 3rd attack since 2012..thinking of stoping flagyl n continue with cipro for 5 more days very minimal diet.. butt is ok when I poo.. HELP ME PLEASE

June 24, 2017 - 12:45am
EmpowHER Guest
Anonymous (reply to Anonymous)

Hang in there. When I got my first occurrence i did 28 days of those drugs. Then second occurrence happened about 4 months later and back on drugs for 10 days, third occurrence after another 6-8 months and 7 more days of drugs. My guess they were all related to one infection that was difficult to clear up. But after the 3rd round I have been ok now for about 4 years. Those drugs are the worst. I got everything people indicated on here, dizzy, anxiety, nightmares, mood swimgs, muscle spasms, nerve issues like tingling legs and feet, instability and loss of balance, shortness of breath, taste issues, so so tired etc. Had to stop work for a month. Also, dont expect the side effects to go away when you stop, took a few months to clear up. You can do it!

June 24, 2017 - 8:41am
EmpowHER Guest
Anonymous

Had a similar case. CT confirmed my diverticulitis was absessed and possibly leaking. They debated emergency operation but felt other tissue surrounding intestins was holding things together. Ended up on ciro and metro for 28 days. So consider yourself lucky. The side effects were like the wose flu, drunk and anxiety etc etc all rolled in one. Worst month of my life hands down. This drug combo is horrible, but I guess it saved my life.

October 1, 2016 - 7:21pm
EmpowHER Guest
Anonymous

Sure. Stop the meds. And then let the bacteria become drug resistant and next time the infection might abscess and burst and you'll have 16 inches of your guts removed and spend 45 days in the hospital fluttering between life and death.
I think that's s totally reasonable alternative, ya think?
Oh and if the CT confirmed it,you are in an advanced stage. You better watch your ass. Literally

July 18, 2016 - 10:26pm
EmpowHER Guest
Anonymous (reply to Anonymous)

Very good advice, but the CT will also confirm mild to moderate diverticulitis as well, doesn't have to be advanced. But your advice is spot on, doctor recommends 10 days, take 10 days. Doc recommends 60 days, take 60 days. Don't want to just piss off the wee beasties inside your intestines.

December 16, 2016 - 1:59pm
EmpowHER Guest
Anonymous

I have recently been diagnosed with my second bout of diverticulitis in 10 months. The BEST medication to help MY abdominal spasms and cramping is Bentyl! Its amazing! Also, I maintain a CLEAR LIQUID DIET for AT LEAST 3-5 days. The clear liquid diet helps to not further irritate my already inflamed intestines and colon. I have, however, been having bloody diarrhea since day one. I've been taking the meds for about 3 days so far. The bloody diarrhea and serious bloating are my only side effects so far. Ask your Dr about Bentyl for the stomach cramps. It really helps ME! I hope everyone feels better soon!

January 8, 2016 - 11:10pm
EmpowHER Guest
Anonymous (reply to Anonymous)

Bentyl just helped me too. I was ER last night (course, I'm now on Cipro and Flagyl) and took only one (10 mg) of the 20 the dr. prescribed, to take while I was there. It certainly did help. I'm sure it would have helped even more, but I'm so leery of meds, I usually opt for the lower dose to start. But with the antibios, I have to just take as prescribed. I'm afraid not to, as I don't want that gut monster to come back. tho from all I've read, it prob. will sooner or later. I'm so think, I don't want to go liquid diet, to eating regular but chewing longer, eating a bit less. Thank you.

March 1, 2017 - 12:54am
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Diverticulitis

Get Email Updates

Diverticulitis Guide

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!